Add as bookmark

Polymyalgia rheumatica succumbs again!

by Dr Angela Jones(more info)

listed in arthritis, originally published in issue 43 - August 1999

Susan came to me eight months ago, more or less in despair. She had been diagnosed as suffering from polymyalgia rheumatica eighteen months beforehand. Her story started three years previously when her husband died. About a year later, she and her relatives noticed that she was steadily declining in health and certainly not functioning like the hale and hearty seventy-five year old that they knew and loved.

There is no doubt that Susan had had a tough time during the last years of her husband's life. He had suffered from mini-strokes and these had resulted in progressive dementia. He needed constant care and supervision. When he died of a major stroke, Susan admits that she did not grieve. She felt as if her life had been 'on hold'. Now, she just wanted to get on with things and threw herself into constant activity.

Things started to go wrong when Susan began to experience sudden unpleasant stabbing pains in her muscles. They were not the typical aching or nagging muscle pain but rather a specific cramp-like spasm.

After six months or so of deteriorating pains, she was diagnosed as suffering from polymyalgia rheumatica on a blood test. The treatment for this condition is steroid tablets by mouth which stop the inflammatory process that is occurring in the muscles and thus reduce pain and improve function.

However, it is well known that steroids have severe side effects, especially if taken for prolonged courses by mouth at high dosage.

Susan took a moderately high dose for a year, and although her muscle pains improved, and her blood test came back to normal, she felt awful. She was suffering from headaches especially in the morning, her skin was thin and bruising easily and she felt bloated and uncomfortable. By the time I saw her, she was on a lower dose of steroid, but unable to reduce any further and feeling no better with respect to the side effects. The challenge for homoeopathy was to enhance Susan's ability to recover from the polymyalgia, so that she could reduce her steroids still further and begin to feel 'normal' again.

Susan was a generally healthy person. She rarely suffered from headaches or colds, was never chesty but occasionally had a tickly cough. She admitted to some indigestion after certain foods especially chocolate and fatty foods (both of which she loved)! She had an unstable bladder with urgency at times. Temperature wise, she was neither a particularly hot nor a cold person, but definitely enjoyed the outdoors and fresh air. She was not sweaty.

As a person, she described herself as very positive. She was shy as a youngster but had overcome this over the years. She would do anything for peace and quiet and never cried, not even in private.

Since she had been ill, she had become very irritable and argumentative. This had shocked and upset the family more than her, and the feeling was that the steroids had caused the personality change. It can be difficult sometimes to unravel the changes due to illness from those that are side effects of the medication.

In choosing a medicine for Susan, I felt that the cramping, spasmodic quality of her original muscle pains was important. This is particularly so because polymyalgia usually presents with aching and tenderness rather than spasm. One of the groups of homoeopathic medicines that treats spasm is the alkaloid group, which are derived from plants containing chemicals such as strychnine, which cause intense muscle spasm. When administered in homoeopathic doses, therefore, they can help to relieve spasm. As it happens, one of the alkaloid-containing medicines also has an action in illnesses that have grief as an important causative factor. In Susan's case, her deterioration was related in time to her husband's death, which she failed to grieve fully about. This medicine is Ignatia amara and is derived form the St Ignatius bean. Susan had a single dose of Ignatia 30c.

One month later, Susan reported feeling no better. On closer questioning, her morning headache was slightly improved but the muscle cramps were unchanged. Her son remarked, however, that the aggression had become very marked and so I decided to alter the medicine to another medicine in the same family. Nux vomica is made from the so-called marking nut and also contains strychnine-like substances. Additionally, it has an action in people who are very irritable and impatient. I gave Susan a single dose of 200c and reviewed again in a further month.

This time, things had changed. Susan's blood test had come back improved and the doctor had allowed her to reduce her steroid dose.

Her energy had improved as had her sleep. As things were 'on the move' I felt it best not to give any further medicine and to watch the situation. After a further six weeks, the blood was still good and the steroids had dropped further still. Interestingly, though, despite this fall in the steroid dose, the aggressive and irritable behaviour had returned. It was time for another dose of Nux vomica 200c.

Two months later, no further medicine had been needed. The aggression had settled, the headaches were a thing of the past and Susan's main complaint was of morning stiffness in the joints, which was more to do with her pre-existing osteoarthritis than with the polymyalgia. A further two months again and the blood test was at its lowest since the illness had started. The steroids were down to 6mg and Susan's main complaint was that her tinnitus, which had bothered her since a rapid descent in an aircraft some years ago, had recently started becoming more troublesome.

Whether the tinnitus had truly worsened, or had become relatively more important because the other symptoms were better, remains to be seen. Tinnitus is quite a challenge to treat homoeopathically, but we are going to have a go – but that will be another story.

Author's Note: Patients prescribed steroids should never attempt to reduce their medication suddenly and certainly not without the supervision of their physician.

Comments:

  1. No Article Comments available

Post Your Comments:

About Dr Angela Jones

Dr Angela Jones works in NHS general practice and also privately, using homeopathy alongside conventional medicine. Dr Jones can be contacted via the Faculty of Homeopathy on Tel: 020-7566 7800.

  • June Sayer Homeopathy

    Training Academy Homeopathy Nutrition Reiki, Distant Learning. Diet, Health Screening, Detox, Stress

    www.homeopathinessex.co.uk

  • nEW VISTAS HEALTHCARE

    Encourages health, strength, balance through homeopathy, nutrition, herbs, supplements, kinesiology.

    www.newvistashealthcare.com

  • KINESIOLOGIES HANDBOOK

    Volumes I - 2nd Edition Expanded, II & III. Methods using Acupoints, Homeopathy, Nutrition and Herbs

    www.amazon.co.uk

top of the page